Alert archive / Tennessee / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Nashville, TN

January 1, 2022Giles County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 1, 2022, 4:11 PM CST for Giles County, Tennessee. It was in force for 19 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 1, 2022, 4:11 PM CST (22:11 UTC)
Expired
Jan 1, 2022, 4:30 PM CST
In force
19 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 89 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 1, 4:12 PM CSTTORNADO5 Se Minor Hill, TNTHIS TORNADO TOUCHED DOWN IN LIMESTONE COUNTY, ALABAMA AT 404 PM CST NEAR THE INTERSECTION OF PERSIMMON TREE ROAD AND SINIARD ROAD, WHERE A FEW TREES WERE SNAPPED OR UPROOTED. IT MOVED TO THE NORTHEAST, SNAPPING AND UPROOTING NUMEROUS TREES AS IT CROSSED TOMMY
Jan 1, 4:22 PM CSTTSTM WND DMG4 W Elkton, TNTREES DOWN AND DAMAGE REPORTED IN THE AREA. POSSIBLE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 1, 10:50 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

890 
WUUS54 KOHX 012211
SVROHX
TNC055-012230-
/O.NEW.KOHX.SV.W.0013.220101T2211Z-220101T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
411 PM CST Sat Jan 1 2022

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Giles County in Middle Tennessee...

* Until 430 PM CST.

* At 411 PM CST, a severe thunderstorm was located 14 miles south of
  Pulaski, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ardmore, Elkton, Prospect and Frankewing. 

This includes Interstate 65 between mile markers 1 and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CST for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 600 PM CST for Middle
Tennessee.

&&

LAT...LON 3500 8715 3501 8715 3507 8716 3521 8683
      3499 8684
TIME...MOT...LOC 2211Z 252DEG 35KT 3500 8711 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Schaper

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 3:06 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 1, 3:06 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
306 PM CST Sat Jan 1 2022

.DISCUSSION...

Fairly significant severe event unfolding across the mid-state this
afternoon, and this trend will continue into the early evening, but
mainly across the south and east. Convection occurring along the pre-
frontal boundary expected to be most of the severe threat as winds
behind largely northwest and temps dropping a good bit. SVR
parameters continue to ramp up ahead, with shear to 3KM high end.
CAPE overall running around 500-600, but HiRes data does push it up
to near 1000J across our southeast late afternoon. At this point, it
will be very hard for areas north/west of Nashville to recover.

The surface low and cold front will still pass this evening/tonight,
and we will still see plenty of development, but SVR threat does
lower after 00Z as instability drops. So ultimately the next
several hours across our south/east will likely be it SVR-wise.
Flooding potential seems to have really dropped as well but with
more development expected through the evening, will let ride for
now.

Behind this front, much colder air will spread in and on Sunday, a
fairly deep upper trough will swing by. This front will bring a few
rain showers to the area early, but during the late afternoon and
evening we are likely to see a rain/snow mix or all snow before
ending with such strong cold advection occurring. We may even see
a quick dusting on the Plateau higher elevations.

We will be dry pretty much Monday through Wednesday, although
another cold front will move through later Wednesday, finally
stalling to our south. A weak SFC wave will ride up along it and
with the help of a passing sharp upper trough, a decent moisture
source will be spread back across the area, resulting in rain/snow
showers, ending as all snow. Hard to tell right now if any impacts
will occur, as models trending to less pcpn last few runs.

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR/MVFR conditions are expected at airports this morning with
VCSH/-SHRA and gusty south to southwest winds. TSRA will move over
all terminals this afternoon with IFR vis and strong tstorm wind
gusts. IFR conditions will continue overnight with continued SHRA
and winds becoming northwesterly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      45  48  27  40  25 / 100  60  30   0   0
Clarksville    38  42  23  39  24 /  90  40  30   0   0
Crossville     50  55  24  37  24 / 100  60  60   0   0
Columbia       47  50  26  41  23 / 100  70  60   0   0
Lawrenceburg   50  52  26  40  23 / 100  70  60   0   0
Waverly        40  44  24  39  25 /  90  50  20   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CST this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

Flood Watch until 9 PM CST this evening for Cheatham-Clay-
Davidson-Dickson-Houston-Humphreys-Jackson-Macon-Montgomery-
Robertson-Smith-Stewart-Sumner-Trousdale-Wilson.

&&

DISCUSSION......07
AVIATION........Shamburger
Hazardous weather outlook, Jan 1, 5:20 AM CST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
520 AM CST Sat Jan 1 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-021130-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
520 AM CST Sat Jan 1 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

As a stationary boundary just to our north continues to encounter
some increasingly unstable air, a few strong to severe thunderstorms
will be possible across far northern and northwestern middle
Tennessee through this morning. Strong to damaging winds, isolated
tornadoes, and some hail will be possible.

A Flood Watch remains in effect through 9 PM this evening mainly for
areas along and north of I-40 where heavy rain may lead to isolated
flooding. Up to 2 inches of rainfall will be possible across the
watch area.

A cold front will begin to approach the area late in the day. This
cold front will be working across a very warm and unstable airmass.
As a result, Severe thunderstorms will be possible from mid afternoon
and continue into this evening. Straight line damaging winds, large
hail and a few tornadoes will all be possible.

Look for wind speeds to average from 10 to 15 mph today. By
afternoon, some wind gusts of up to 35 mph will also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

On Sunday, the rainshower activity will change over to snow showers
as colder air moves into the region. At this time, only very light
accumulation is possible to the west of the Cumberland Plateau.
Along the Cumberland Plateau however, a half inch or so of
accumulation will be possible, mainly on grassy areas. The warm
ground temperatures should prevent any major driving problems.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

21

In the hours before

Local storm report, Jan 1, 1:34 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
134 PM CST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     TSTM WND DMG     5 WNW LAKEWOOD          36.26N 86.72W
01/01/2022                   DAVIDSON           TN   PUBLIC

            TREE DOWN AGAINST HOME IN MADISON NEAR DONNA
            DR AND NORMAN DR.

&&

JB
Special weather statement, Jan 1, 1:48 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
148 PM CST Sat Jan 1 2022

TNZ060-061-075-093>095-012015-
Lawrence TN-Wayne TN-Bedford TN-Maury TN-Giles TN-Marshall TN-
148 PM CST Sat Jan 1 2022

...Strong thunderstorms will impact portions of southeastern Wayne,
Marshall, southern Lawrence, southeastern Maury, Giles and southern
Bedford Counties through 215 PM CST...

At 147 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Shelbyville to 8 miles
south of Lawrenceburg. Movement was northeast at 165 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shelbyville, Lewisburg, Lawrenceburg, Pulaski, Loretto, Petersburg,
Cornersville, St. Joseph, Wartrace, Minor Hill, Ethridge, Lynnville,
Culleoka, Belfast, Goodspring, Leoma, Westpoint, Iron City and
Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CST for Middle
Tennessee.

&&

LAT...LON 3501 8779 3555 8690 3552 8626 3536 8656
      3537 8660 3534 8660 3525 8676 3526 8683
      3522 8683 3500 8724
TIME...MOT...LOC 1947Z 238DEG 143KT 3554 8657 3513 8728

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Whitehead
Special weather statement, Jan 1, 1:57 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
157 PM CST Sat Jan 1 2022

TNZ010-011-030-031-033-012045-
Overton TN-Pickett TN-Clay TN-Jackson TN-Smith TN-
157 PM CST Sat Jan 1 2022

...Strong thunderstorms will impact portions of northern Overton,
Pickett, central Smith, Jackson and eastern Clay Counties through 245
PM CST...

At 156 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Celina to near Gainesboro to Carthage.
Movement was northeast at 65 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Livingston, Carthage, Celina, Gainesboro, Byrdstown, South Carthage,
Wolf River Dock, Whitleyville, Granville, Dale Hollow Lake and
Standing Stone State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CST for Middle
Tennessee. A Tornado Watch also remains in effect until 700 PM CST
for Middle Tennessee.

&&

LAT...LON 3661 8495 3656 8503 3656 8504 3654 8505
      3628 8539 3627 8545 3628 8547 3628 8545
      3630 8546 3630 8550 3629 8549 3627 8551
      3621 8607 3638 8575 3661 8551 3663 8527
TIME...MOT...LOC 1956Z 247DEG 57KT 3661 8549 3640 8571 3627 8596

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Whitehead
Special weather statement, Jan 1, 3:18 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Nashville TN
318 PM CST Sat Jan 1 2022

TNZ063>065-075-077-078-080-012200-
Cannon TN-Bedford TN-Coffee TN-Van Buren TN-De Kalb TN-Warren TN-
White TN-
318 PM CST Sat Jan 1 2022

...A strong thunderstorm will impact portions of southeastern De
Kalb, northwestern Van Buren, Warren, northern Coffee, east central
Bedford, southwestern White and south central Cannon Counties through
400 PM CST...

At 317 PM CST, Doppler radar was tracking a strong thunderstorm near
Manchester, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
McMinnville, Manchester, Morrison, Centertown, Rock Island State
Park, Beechgrove and Summitville.

This includes Interstate 24 between mile markers 97 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 600 PM CST for Middle
Tennessee. A Tornado Watch also remains in effect until 700 PM CST
for Middle Tennessee.

&&

LAT...LON 3561 8630 3590 8564 3566 8549 3546 8625
TIME...MOT...LOC 2117Z 241DEG 33KT 3556 8607

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schaper
Special weather statement, Jan 1, 3:44 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
344 PM CST Sat Jan 1 2022

TNZ060-061-094-095-012215-
Lawrence TN-Maury TN-Giles TN-Marshall TN-
344 PM CST Sat Jan 1 2022

...A strong thunderstorm will impact portions of southwestern
Marshall, east central Lawrence, southeastern Maury and northern
Giles Counties through 415 PM CST...

At 343 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Lawrenceburg, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lewisburg, Cornersville, Lynnville and Culleoka.

This includes Interstate 65 between mile markers 26 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 600 PM CST for Middle
Tennessee.

&&

LAT...LON 3525 8722 3538 8727 3559 8680 3539 8671
TIME...MOT...LOC 2143Z 242DEG 47KT 3533 8716

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schaper
Special weather statement, Jan 1, 3:58 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
358 PM CST Sat Jan 1 2022

TNZ094-095-012230-
Lawrence TN-Giles TN-
358 PM CST Sat Jan 1 2022

...A strong thunderstorm will impact portions of southeastern
Lawrence and southern Giles Counties through 430 PM CST...

At 358 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Lexington, or 17 miles southwest of Pulaski, moving
east at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pulaski, Ardmore, Elkton, Minor Hill, Frankewing and Prospect.

This includes Interstate 65 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CST for Middle
Tennessee.

&&

LAT...LON 3500 8731 3507 8731 3522 8683 3499 8684
TIME...MOT...LOC 2158Z 248DEG 50KT 3500 8724

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Schaper

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:20 AM CSTSevere Thunderstorm WarningOHXStewart40 min
Jan 1, 2:55 AM CSTSpecial Weather StatementOHXMontgomery50 min
Jan 1, 10:27 AM CSTWind AdvisoryOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more6 hr
Jan 1, 10:37 AM CSTSevere Thunderstorm WarningOHXMontgomery, Stewart38 min
Jan 1, 11:10 AM CSTSevere Thunderstorm WarningOHXMontgomery, Robertson35 min
Jan 1, 11:30 AM CSTSevere Thunderstorm WarningOHXHouston, Humphreys30 min
Jan 1, 11:59 AM CSTSevere Thunderstorm WarningOHXHickman, Perry31 min
Jan 1, 12:03 PM CSTSpecial Weather StatementOHXPickett27 min
Jan 1, 12:18 PM CSTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry27 min
Jan 1, 12:28 PM CSTTornado WarningOHXDickson, Hickman, Humphreys19 min
Jan 1, 12:43 PM CSTSevere Thunderstorm WarningOHXHickman, Maury, Williamson47 min
Jan 1, 12:56 PM CSTTornado WarningOHXHickman, Maury, Williamson16 min
Jan 1, 1:02 PM CSTSevere Thunderstorm WarningOHXClay, Davidson, Macon, Rutherford, Smith, Sumner and 3 more43 min
Jan 1, 1:29 PM CSTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Wilson31 min
Jan 1, 1:48 PM CSTSpecial Weather StatementOHXBedford, Giles, Lawrence, Marshall27 min
Jan 1, 1:57 PM CSTSpecial Weather StatementOHXClay, Jackson, Pickett, Smith48 min
Jan 1, 2:07 PM CSTSevere Thunderstorm WarningOHXGiles, Marshall23 min
Jan 1, 2:25 PM CSTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett35 min
Jan 1, 2:53 PM CSTSevere Thunderstorm WarningOHXBedford, Coffee26 min
Jan 1, 3:18 PM CSTSpecial Weather StatementOHXWarren42 min
Jan 1, 3:44 PM CSTSpecial Weather StatementOHXMarshall31 min
Jan 1, 3:58 PM CSTSpecial Weather StatementOHXGiles32 min
Jan 1, 4:14 PM CSTTornado WarningOHXGiles16 min
Jan 1, 4:17 PM CSTSpecial Weather StatementOHXVan Buren, Warren43 min
Jan 1, 5:02 PM CSTSpecial Weather StatementOHXCoffee43 min
Jan 1, 5:08 PM CSTSevere Thunderstorm WarningOHXBedford, Coffee, Grundy, Warren37 min
Jan 1, 5:14 PM CSTSpecial Weather StatementOHXCumberland46 min
Jan 1, 5:35 PM CSTSpecial Weather StatementOHXGiles25 min
Jan 1, 5:39 PM CSTSevere Thunderstorm WarningOHXCoffee, Grundy, Van Buren, Warren36 min
Jan 1, 5:51 PM CSTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.